Carl R. Darnall Army Medical Center - Health Library

Digoxin Toxicity

(Digitalis Toxicity)

Digg-ox-inn Toxicity

Definition

Digoxin is a medication used to treat heart failure and atrial fibrillation. Digoxin toxicity (DT) is an overdose of digoxin. It can cause problems with the nervous system, the heart rate, and in the balance of electrolytes in the body. This can be serious and require medical care.

Anatomy of the Heart

Copyright © Nucleus Medical Media, Inc.

Causes ^

DT can result from:

  • Accidental overdose—may occur with children or with impaired adults
  • Intentional overdose, such as a suicide attempt
  • Decreased tolerance to digoxin because of other medical problems or treatment

Risk Factors ^

DT is more common in older adults.

Factors that may raise your risk include taking digoxin and:

  • Having poor kidney function—kidneys are not able to filter digoxin out of the blood well
  • Taking medications that can change digoxin levels
  • Diuretics, which can lower potassium and magnesium levels, which can make symptoms worse

Symptoms ^

Symptoms may include:

  • Irregular heartbeat
  • Heart rate change—may be rapid in chronic toxicity or slow in acute toxicity
  • Nausea and vomiting
  • Fatigue
  • Weakness
  • Weight loss
  • Confusion
  • Vision problems, such as blurred vision and flashing lights

Diagnosis ^

You will be asked about your symptoms and medical history. A physical exam will be done.

A blood test will be done to check:

  • Digoxin levels
  • Electrolyte levels—to look for imbalances
  • Kidney function—to look for damage to kidneys

Digoxin toxicity can have a major impact on your heart. An electrocardiogram (ECG) will be done to look for an abnormal heartbeat.

Treatment ^

Talk with your doctor about the best treatment plan for you. Options include:

Monitoring

People with low levels of digoxin toxicity may only need to be monitored. If symptoms develop or worsen, then other treatments may be started.

Digoxin may be stopped while the doctor assesses the need for the medication and whether to restart at a lower dose.

Medications

  • Activated charcoal may be given within 2 hours of an overdose. It may help block digoxin from being absorbed in the stomach. It will not affect the digoxin already in the body.
  • Digoxin immune fab is an antidote to DT. The earlier it is given, the better the outcome.

Other medications may be given to:

  • Correct abnormal levels of electrolytes, such as potassium or magnesium
  • Control abnormal heart rhythm

Prevention ^

To help reduce your chance of DT, take these steps:

  • Take digoxin as directed. Do not change the amount or schedule.
  • Talk to your doctor or pharmacist if you are taking more than one medication, including over-the-counter products and supplements.
RESOURCES:

American Heart Association
http://www.heart.org

Family Doctor—American Academy of Family Physicians
http://www.familydoctor.org

CANADIAN RESOURCES:

Health Canada
http://www.hc-sc.gc.ca

Heart and Stroke Foundation of Canada
http://www.heartandstroke.ca

REFERENCES:

Digoxin (and other cardiac glycoside) overdose. EBSCO DynaMed Plus website. Available at:https://www.dynamed.com/topics/dmp~AN~T116792/Digoxin-and-other-cardiac-glycoside-overdose. Accessed May 12, 2017. Updated February 18, 2016.

MacLeod-Glover N, Mink M, et al. Digoxin toxicity. Can Fam Physician. 2016 Mar;62(3)223-228.

Pincus M. Management of digoxin toxicity. Aust Prescr. 2016 Feb;39(1):18-20.

Last reviewed August 2017 by EBSCO Medical Review Board Michael Woods, MD, FAAP